MAUDE Adverse Event Report: CONCORD MANUFACTURING DRY ACID 99 GALLON UNIT, ASSY TO SHIP; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)

CONCORD MANUFACTURING DRY ACID 99 GALLON UNIT, ASSY TO SHIP; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Model Number 160148
Medical Device Problem Codes Thermal Decomposition of Device (1071); Fluid/Blood Leak (1250); Smoking (1585)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Event or Problem Description
A user facility biomedical technician (biomed) contacted fresenius technical support (ts) to report a burning smell coming from a 99 gallon dry acid mixer.The biomed stated the smell was coming from the recirculation pump assembly during dissolution mode.The burning smell was reportedly accompanied by smoke.More details were obtained through follow-up with the biomed.The biomed confirmed there was a burning smell and smoke coming from the mixer.Although initially thought to be coming from the recirculation pump assembly, upon further investigation it was found to be coming from elsewhere.The biomed had already ordered a replacement recirculation pump assembly from ts.At a later (unspecified) date, the burning smell was noted again.The biomed immediately unplugged the power cord, which prevented the mixer from smoking again.After further evaluation, the biomed realized something was dripping from above the pump assembly.One of the four jet (solenoid) valves was leaking, and it leaked onto a wiring harness below the valve.The biomed reported that the burning smell was coming from this wiring harness.The component displayed evidence of corrosion and burn damage.Photographs of the damaged part were supplied.The smoke which was seen once (when the burning smell was first noted), came out of the panel door when it was opened.The smoke detectors did not go off; it was reported to be only a ¿tiny bit of smoke¿.Other than the burnt wiring harness, there were no other damaged components.There were no reports of sparks, flames, or melting.After identifying the cause of the problem, the biomed was told the entire system needed to be replaced.The user facility received approval to have the system replaced and they were awaiting the arrival of their new mixer at the time of follow-up.The clinic had enough acid from premixed jugs to continue operating.There was no patient involvement associated with the event.It was reported that the issue occurred on a day where there were no patients at the unit, and therefore, there were no treatment disruptions.The biomed stated that he was going to re-install the original pump assembly, and was going to inquire about returning the replacement for a refund.No sample is expected to be returned for evaluation.
 
Additional Manufacturer Narrative
Plant investigation: no parts were returned to the manufacturer for physical evaluation.Additionally, no on-site evaluation was performed by a fresenius field service technician (fst).However, photographs of the burnt component were provided by the biomed.A records review was performed on the reported serial number.An investigation of the device manufacturing records was conducted by the manufacturer.There were no non-conformances, or any associated rework identified during the manufacturing process which could be related to the reported event.In addition, the device history record (dhr) review confirmed the results of the in-progress and final quality control (qc) testing met all requirements.The reported complaint was confirmed based on the provided photo evidence of thermal damage, which was provided by the biomed.
 
Additional Manufacturer Narrative
Additional information: - the report source was inadvertently omitted from the initial mdr.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.

Brand Name
DRY ACID 99 GALLON UNIT, ASSY TO SHIP
Common Device Name
DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Manufacturer (Section D)
CONCORD MANUFACTURING
director, quality systems
4040 nelson avenue
concord CA 94520
MDR Report Key10624159
Report Number2937457-2020-01784
Device Sequence Number19584115
Product Code KPO
UDI-Device Identifier00840861101009
UDI-Public00840861101009
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K131611
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number160148
Device Catalogue NumberRTL160148
Was Device Available for Evaluation? No
Device AgeMO
Initial Date Received by Manufacturer 09/14/2020
Supplement Date Received by Manufacturer09/14/2020
10/22/2020
Initial Report FDA Received Date10/03/2020
Supplement Report FDA Received Date10/03/2020
11/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1